Article Text

PDF
AB0596 Retinal toxicity of antimalarials in rheumatology practice
  1. D. Palma-Sánchez1,
  2. S. Soro-Marín2,
  3. A. Haro-Martinez2,
  4. R. Gonzalez-Molina2,
  5. M. Mayor-Gonzalez2
  1. 1Rheumatology, Hospital Rafael Méndez, Lorca (Spain), Murcia
  2. 2Rheumatology, Hospital Rafael Méndez, Lorca (Spain), lorca, Spain

Abstract

Background The antimalarial drugs are considered safe and well tolerated, with minimal risk of side effects. Hydroxychloroquine is considered safer but less effective than chloroquine, although the choice remains a matter of debate and is generally dependent on the experience. Both can cause ocular toxicity corneal and retinal deposition. The latter produces irreversible alterations of the vision and the patient may not perceive his presence at an early stage so regular eye tests are recommended

Objectives To study the incidence of retinal toxicity in patients treated with antimalarials in a Rheumatology consultation.

Methods We conducted a retrospective study of 39 patients treated with antimalarials in rheumatology consultation who were referred to ophthalmology to study retinal toxicity during 2011. Data collection included demographic data of patients, type of antimalarial prescribed, daily and cumulative doses, base rheumatic disease, corticosteroid use, associated morbidity and ophthalmological examination.

Results Five out of 39 patients had alterations in the SD-OCT, and two out of these five were also observed in the funduscopy. Among the patients with retinopathy, three had been treated with chloroquine (CQ) and two with hydroxychloroquine (HCQ). The average duration of treatment in these patients was 2.37±1.37 years and the mean cumulative dose of CQ was 559 g and 172.5 g for HCQ. There is no statistically significant association between retinal toxicity and sex, age, rheumatic disease, duration or dose of treatment with p value greater than 0.05.

Conclusions The incidence of retinal toxicity in our patients treated with antimalarial drugs was 12.8%. Chloroquine was the antimalarial that caused most of cases of retinopathy and the most sensitive test to detect it was the SD-OCT.

  1. Peponis V, Kyttaris VC, Chalkiadakis SE, Bonovas S, Sitaras NM. Ocular side effects of antirheumatic medications: what a rheumatologist should know. Lupus. 2010;19(6): 675-682

  2. Wolfe F, Marmor MF. Rates and predictors of hydroxochloroquine retinal toxicity in patients with rheumatoid arthritis and systemic lupus erythematosus. Arthritis Care Res (Hoboken). 2010;62(6): 775-84

  3. Levy GD, Munz SJ, Pachal J, Cohen HB, Pince KJ, Peterson T. Incidence of hydroxychloroquine retinopathy in 1207 patients in a large multicenter outpatient practice. Arthritis Rheum 1997; 40: 1482-6.

  4. Kobak S, Deveci H. Retinopathy due to antimalarial drugs in patients with connective tissue diseases: are they so innocent? A single center retrospective study. Int J Rheum Dis. 2010 Aug;13(3):e11-5.

  5. Marmor MF, Kellner U, Lai TY, Lyons JS, Mieler WF. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology. 2011 Feb;118(2):415-22

Disclosure of Interest None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.